Kansas, 2008High Wind in Kansas, January 28, 2008
January 28, 2008 · NWS DDC · 2 events in 2 counties and zones
A strong upper level storm moved across the northern plains on Monday, January 28th, 2008, tightening up the surface pressure gradient across southwestern Kansas. A small part of DDC’s CWA experienced high winds during the late afternoon and early evening of the 28th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level storm moved across the northern plains on Monday, January 28th, 2008, tightening up the surface pressure gradient across southwestern Kansas. A small part of DDC’s CWA experienced high winds during the late afternoon and early evening of the 28th. A 40 mph sustained wind was reported from Hugoton in Stevens County at 1833 CST, with another from the same location at 2033 CST of 45 mph gusting to 55 mph. At Liberal in Seward County, one gust of 60 mph occurred at 1955 CST, with a separate wind report from there of 40 mph gusting to 51 mph at 2115 CST.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jan 28, 2:48 PM CST, 1 hour 42 minutes earlier.
Area forecast discussion, Jan 28, 2:48 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
248 PM CST MON JAN 28 2008
.DISCUSSION...
DAYS 1-2...
12Z UPPER AIR ANALYSIS HAD A STRONG TROUGH OVER THE WESTERN CONUS,
WITH A 140 KT JET ON THE FRONT SIDE OF IT AND 500MB TEMPS DOWN IN
THE -30S C OVER THE PAC NW. 500MB CHART ALSO HAD 140 M HEIGHT
FALLS OVER THE ROCKIES, AND WV LOOP SHOWS A WEAK LEAD SHORTWAVE
EJECTING OUT TOWARDS THE PLAINS. THIS HAS HELPED PUSH THE SFC
TROUGH AXIS/WEAK PACIFIC FRONT OUT INTO THE CWA. THE TRUE COLD AIR
IS STILL UP OVER MT, WITH 850MB TEMPS IN THE -20S C. LATEST 19Z
SFC OBS HAVE THE FRONT STARTING TO ENTER SD, WITH 54 F REPORTED AT
RAP, WHILE READINGS AROUND AROUND 11 F IN THE NORTHWEST PART OF
THE STATE AND BELOW ZERO BACK IN MT.
THE STRONG WINDS WE HAVE THIS AFTERNOON WILL START TO TAPER OFF
FOR A BIT TONIGHT AS THE MAIN SHORTWAVE TROUGH APPROACHES THE
PLAINS AND THE SFC TROUGH MOVES EAST OVER KS. THE 12Z GFS AND NAM
SEEM TO BE A BIT SLOW ON THE FRONTAL PASSAGE IN COMPARISON TO
OBSERVATIONS, WHILE THE ECMWF WAS A BIT FAST. FRONT SHOULD
PROBABLY COME BLASTING THROUGH SOMETIME BETWEEN 09 AND 12Z,
POSSIBLY A BIT FASTER THAN THE GFS/NAM ARE INDICATING. STRONG
PRESSURE GRADIENT WILL BE BEHIND THE FRONT, WITH BOTH THE NAM AND
RUC SHOWING AREAS OF 25-30KTS. SREF PROBABILITIES ALSO SHOW OVER
40 PERCENT FOR SFC WINDS GREATER THAN 25 KTS. MAY HAVE TO HOLD OFF
ON ISSUANCE UNTIL THIS EVENING FOR VTEC COMPLICATIONS, BUT EXPECT
THAT A WIND ADVISORY WILL BE NEEDED FOR TOMORROW MORNING BETWEEN
12 AND 18Z. THE MODELS ALL HAVE GOOD DYNAMIC LIFT AS THE UPPER
SYSTEM COMES OUT INTO THE PLAINS, AND THE NAM HAS SOME DECENT
700MB FRONTOGENESIS. MODEL SOUNDINGS SHOW THE LAYER BECOMING MORE
SATURATED FOR A BRIEF PERIOD TOMORROW MORNING. HOWEVER, THINK THAT
AS FAST AS THE SYSTEM IS MOVING THERE WILL BE A QUICK SHOT AND NOT
A LOT OF ACCUMULATION. KEPT THE 20 POPS WE HAD GOING, WITH LESS
THAN A HALF AN INCH EXPECTED.
THE TROUGH WILL CONTINUE MOVING EASTWARD LATE TUESDAY, WITH FLOW
BECOMING MORE ZONAL BETWEEN SYSTEMS TUESDAY NIGHT. THE NEXT TROUGH
SHOULD START TO DIG INTO THE WESTERN CONUS ON WEDNESDAY. THE FRONT
SHOULD BRING DOWN ARCTIC AIR INTO THE PLAINS, BUT WITH THE
PROGRESSIVE NATURE OF THE SYSTEM THAT COLD AIR SHOULD QUICKLY BE
SHUNTED EAST. THE SFC HIGH WILL MOVE EAST TUESDAY NIGHT AND LEE
TROUGHING WILL RE-DEVELOP OVER THE WESTERN PLAINS, WITH QUIET AND
DRY WEATHER EXPECTED.
AS FOR TEMPERATURES, LOWS TONIGHT WILL STAY UP FOR A WHILE BUT
THEN DROP OFF AS THE FRONT COMES THROUGH. CONTINUED WITH READINGS
IN THE 20S. LOWERED HIGHS FOR TUESDAY A BIT, PARTICULARLY IN THE
NORTHEAST WHERE 850MB TEMPS WILL GET DOWN WELL BELOW ZERO. BEST
ARCTIC AIR WILL BE TO OUR NORTHEAST, BUT THE FRONT SHOULD BE
ENOUGH TO DROP HIGHS IN THE 30S. CLEARING SKIES AND FAIRLY LIGHT
WINDS WILL BE OVER THE AREA FOR TUESDAY NIGHT, AND LOWS SHOULD
HAVE LITTLE TROUBLE DROPPING OFF INTO THE TEENS. HIGHS ON
WEDNESDAY SHOULD RETURN TO THE 40S AND EVEN AROUND 50 IN THE SOUTH
AS SOUTHERLY WINDS AND SOUTHWESTERLY FLOW ALOFT HELP BRING 850MB
TEMPS BACK UP ABOVE ZERO C.
DAYS 3-7...
A SERIES OF UPPER LEVEL DISTURBANCES WERE LINING UP FROM THE WESTERN
CONUS INTO THE NORTHERN PACIFIC EARLIER TODAY. OUR NEXT MORE
SIGNIFICANT S/W TROF IS CURRENTLY PROGGED BY ALL THE MODELS TO MOVE
ACROSS THE SOUTHWEST CONUS INTO NM...THEN WEST TEXAS AND OKLAHOMA BY
EARLY THURSDAY. AS IT MOVES INTO THE SOUTHERN PLAINS A COLD FRONT
WILL CROSS WESTERN KS LATE WED. BY WEDNESDAY NIGHT MOISTURE DOES
RETURN NORTHWARD ACROSS TX INTO OK BUT IT APPEARS THE AREA WHO WILL
HAVE THE BETTER MOISTURE RETURN WILL BE CONFINED TO OUR FAR E/SE.
MOISTURE RETURN ALONG WITH 85H-7H FGEN DEVELOPING JUST NORTHWEST OF
OUR SFC LOW SUPPORTS AT LEAST KEEPING CHC POPS GOING IN THE EAST.
DID HOWEVER RAISE CHC POPS TO LIKELY POPS ACROSS OUR FAR SE CWA LATE
WED NIGHT AND EARLY THURSDAY GIVEN THE LIFT PROGGED FROM THE FGEN
AND APPROACHING VORT LOBE. LEFT SLT CHC POPS GOING IN THE WEST GIVEN
THE MEAN RH AND UPSLOPE FLOW BUT AM NOT TOO OPTIMISTIC WEST OF GCK
AT THIS TIME.
AFTER THIS SYSTEM EXITS THE AREA TEMPERATURES WILL BEGIN TO REBOUND
ONCE AGAIN. TEMPS SHOULD WARM QUICKLY BACK INTO THE 40S WITH SOME
50S POSSIBLE OVER THE WEEKEND BEFORE OUR NEXT SYSTEM APPROACHES FROM
THE SOUTHWEST. MODELS THIS TIME ARE STRUGGLING WITH THE TRACK AND
TIMING BUT ALL DO SEEM TO HINT AT A DECENT PERIOD OF TIME FOR
MOISTURE TO RETURN TO SOUTHWEST KANSAS. AS A RESULT DID BUMP UP
TEMPS SUNDAY NIGHT AS 30 TO 40F DEWPTS RETURN TO THE AREA AND WINDS
REMAIN UP DURING THE OVERNIGHT HOURS IN RESPONSE TO THE FALLING
PRESSURES OVER THE WESTERN HIGH PLAINS. ALSO INSERTED SOME SMALL
POPS IN ON MONDAY BUT TIMING REMAINS AN ISSUE FOR PCPN THAT FAR OUT.
-BURGERT
&&
.AVIATION...
STRONG GUSTY SW WINDS WILL BEGIN TO SUBSIDE TOWARDS SUNSET BUT
SHOULD REMAIN IN THE 15 TO 20 MPH RANGE THROUGH THE OVERNIGHT HOURS.
MAIN CHALLENGE TOMORROW MORNING WILL BE TIMING OF THE COLD FRONT.
MODELS DIFFERING ON TIMING WITH THE GFS SEEMING MORE OF A COMPROMISE
BETWEEN THE SLOWER NAM AND FASTER ECMWF. CONFIDENCE NOT HIGH EITHER
WAY SO WILL STAY CLOSE TO THE GFS ON TIMING OF FROPA. TIGHT GRADIENT
ONCE AGAIN DEVELOPS OVER SW KS AFTER FROPA SO LOOK FOR ANOTHER VERY
WINDY DAY AS NW WINDS ONCE AGAIN INCREASE DURING THE LATE MORNING.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 27 37 17 47 / 0 20 0 0
GCK 24 37 16 46 / 0 20 0 0
EHA 27 42 19 51 / 0 0 0 0
LBL 27 39 19 51 / 0 20 0 0
HYS 24 31 13 42 / 0 20 0 0
P28 33 39 19 49 / 0 20 0 10
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 6 PM CST /5 PM MST/ THIS AFTERNOON FOR
KSZ030-043>045-061>064-074>078-084>088.
WIND ADVISORY UNTIL 6 PM CST /5 PM MST/ THIS AFTERNOON FOR
KSZ043>046-061>066-074>081-084>090.
&&
FN26/18/18
Hazardous weather outlook, Jan 28, 5:01 AM CST, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
501 AM CST MON JAN 28 2008
KSZ030-031-043>046-061>066-074>081-084>090-291100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
501 AM CST MON JAN 28 2008 /401 AM MST MON JAN 28 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.
.DAY ONE...TODAY AND TONIGHT
STRONG SOUTHWEST WINDS WILL OCCUR TODAY ACROSS MUCH OF SOUTHWEST
KANSAS. THE WINDY CONDITIONS WILL MAKE TRAVEL DIFFICULT...ESPECIALLY
FOR THOSE IN HIGH PROFILE VEHICLES. A WIND ADVISORY HAS BEEN POSTED
TODAY FOR THE AREA ALONG AND SOUTH OF HIGHWAY 96.
THE WINDY CONDITIONS...COMBINED WITH HUMIDITY LEVELS FALLING TO
AROUND 15 PERCENT OR LESS DURING THE AFTERNOON HOURS...WILL
RESULT IN AN INCREASED THREAT FOR WILDFIRES. A RED FLAG WARNING
HAS BEE POSTED FOR THIS AFTERNOON FOR AREAS ALONG AND WEST OF
HIGHWAY 283.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ANOTHER UPPER LEVEL STORM SYSTEM IS FORECAST TO MOVE OUT OF THE
WESTERN STATES INTO THE CENTRAL AND SOUTHERN PLAINS WEDNESDAY
NIGHT AND THURSDAY. THIS SYSTEM WILL BRING A CHANCE FOR LIGHT
SNOW TO SOUTHWEST KANSAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
GERARD
High Wind, Stevens
- When
- January 28, 4:30 PM CST to 9:30 PM CST
- Where
- Stevens forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Trained Spotter
- Coordinates
- 37.192, -101.312 (the zone’s center; the record gives no point)
A sustained 40 mph wind was reported in Hugoton at 1630 CST.
High Wind, Seward
- When
- January 28, 5:00 PM CST to 10:30 PM CST
- Where
- Seward forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Law Enforcement
- Coordinates
- 37.193, -100.851 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Delaware, January 28, 20081 death · 3 injured · 1 event
- Wildfire and High Wind in Texas, January 28 to 29, 20083 injured · $2.2 million · 58 kt wind · 27 events
- Wildfire in Texas, January 28 to 29, 20084 injured · $260,000 · 4 events
- High Wind in California, January 28, 2008$150,000 · 76 kt wind · 2 events
- High Wind in Texas, January 28, 2008$38,000 · 56 kt wind · 17 events
- Extreme Cold in North Dakota, January 28 to 30, 200836 events
- Flood in New Mexico, January 28, 2008$50,000 · 1 event
- Extreme Cold in South Dakota, January 28 to 30, 200824 events
- Extreme Cold in Montana, January 28 to 29, 200821 events
- High Wind in Oklahoma, January 28, 200856 kt wind · 10 events
- Heavy Snow and High Wind in Oregon, January 28 to 30, 200862 kt wind · 9 events
- Extreme Cold in Montana, January 28 to 29, 20088 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79012, 79006.